Thunderstorm Wind, Finney
- When
- June 10, 11:15 PM CST
- Where
- Finney County, 1.77 mi ENE of Garden City
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.980, -100.840
High winds were produced by a thunderstorm in Finney County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
High winds were produced by a thunderstorm in Finney County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 10, 10:12 PM CST, 1 hour 3 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1112 PM CDT Sat Jun 10 2023 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Sunday night) Issued at 1209 PM CDT Sat Jun 10 2023 Noon observation show last night's MCS well to the south in the Red River valley of northeast Texas with a meso high in central Kansas which has cleared the skies across western Kansas. In the upper levels the 500 to 700 mb winds are coming out of the northwest as a result of a dampened ridge in the Rockies. For tonight CAM models are still showing thunderstorms developing in the front range of the Rockies during the afternoon and progressing east/southeast during the night. Outside of a potential lone storm affecting Elkhart around sunset most of the activity for the FA won't be coming in until around 9-10 pm. The environment ahead of the storms looks to be decently energized from today's sun that CAPE values are in the order of 1000-1500 J/kg with DCAPE potential in the 1000 J/kg range. Lapse rates for the area the storms are forecast to go into will be around 7 C/km and 0-6 KM bulk shear values will be around 20-25 kts. Storm mode from the CAMs shows an established line by the time it reaches our area so the biggest threats will likely be some downburst winds as the storms weaken and localized heavy rain/flash flooding. The storm activity should roll through the region fairly quickly as most of the storms could be wrapping up in our area from 08-09Z. Sunday once the storms pass we should see the ridge in the Rockies move eastward and with northwest flow aloft clouds will be thicker for much of the day. Along with the clouds the winds at the surface and boundary layer will be out of the northeast leading to cooler 850 mb temperatures. NAM and GFS MOS guidance both show highs in the middle to upper 70s for our central and northern zones and 80 degrees near the Oklahoma border which looks good for our forecast highs. We could see an isolated pop up shower in the afternoon with some 700 mb lift but kept ghost POPs (>15%) for now as the confidence isn't high. Sunday night with the ridge in the central plains the upper level winds in the Rockies will be more southwesterly and we should see another 500-700 vort max develop a complex of storms in the Rockies by around 00Z. RAP/NAM models show that the storms should hold together after sunset being supported by the good lift in the mid levels and generally colder temps aloft. Most of the activity should reach far western Kansas by midnight and extend into Kansas through the morning hours. Severe weather is not anticipated but we could once again see locally heavy rains. .LONG TERM...(Monday through Saturday) Issued at 234 PM CDT Sat Jun 10 2023 Key messaging in the long term will be the continued chances of rain and storms along with cooler temperatures to start the week followed by a warming trend towards the end of the workweek. Monday a large upper low is forecast to move into the four corners region and in the central plains the dampened ridge will be located in central Kansas. With winds at the surface and 850 mb levels out of the east to southeast along with more clouds than sun this should keep temperatures in the 70s. A 500-700 mb shortwave will ride through the Rockies in the afternoon leading to another potential MCS entering into western Kansas by the evening and overnight. With decent moisture and upslope flow QPF amounts from the deterministic models are in the order of 0.5-2 inches and ensembles are around 0.5 inch. WPC latest update for excessive rainfall now includes a slight risk of flash flooding for areas mainly west of Garden City to the Colorado state line where the highest confidence of larger totals are. Tuesday into Wednesday the upper level pattern shows the ridge over the northwest portions of the country slightly shifting to the southeast which would put the subtropical jet more into Texas and Oklahoma. This will keep much of the FA on the northern side and temperatures should continue to be slightly below normal. The upper low in the Rockies should slowly fade and turn more into an upper level wave which will give us our next round of mainly evening to overnight rains over our northwest zones Tuesday night into Wednesday morning. The Euro EFI is showing a bullseye of greater QPF in our northwest zones of a potential 1 to 2 inch rain event which would continue to keep flash flooding as a risk while severe weather potential should stay more on the marginal side. For the end of the week long term models are hinting at more zonal flow aloft with the subtropical jet moving further north into the central plains. Winds at the surface should turn more south to southwest and we should see the return of highs in the middle to upper 80s. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1110 PM CDT Sat Jun 10 2023 Strong to possibly marginally severe thunderstorms will track southeast across west central Kansas into portions of southwest and central Kansas overnight, potentially affecting the vicinity of all TAF sites generally after 05-07Z. Otherwise, mainly VFR conditions are expected through daybreak. Low level stratus is then forecast to develop along and behind a cold front pushing southward through western Kansas early Sunday morning, resulting in possible MVFR/IFR cigs in vicinity of all TAF sites generally after 10-12Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 78 56 74 / 20 10 40 30 GCK 59 77 55 70 / 20 10 50 30 EHA 58 80 57 72 / 30 0 40 20 LBL 60 80 57 72 / 20 0 30 20 HYS 62 76 54 75 / 50 10 10 20 P28 64 80 59 78 / 20 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 1224 AM CDT Sat Jun 10 2023 KSZ030-031-043>046-061>066-074>081-084>090-111045- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1224 AM CDT Sat Jun 10 2023 /1124 PM MDT Fri Jun 9 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and tonight Evening storms will be possible with activity widely scattered. The main threats are strong/gusty winds and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight.
Special Weather Statement
National Weather Service Dodge City KS
854 PM CDT Sat Jun 10 2023
KSZ074-110230-
Stanton KS-
854 PM CDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of central Stanton
County through 930 PM CDT...
At 854 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manter, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Manter around 900 PM CDT.
Other locations in the path of this storm include Johnson City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3750 10199 3769 10196 3769 10158 3742 10163
TIME...MOT...LOC 0154Z 278DEG 18KT 3759 10192
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
1144 PM CDT Sat Jun 10 2023
KSZ030-043>045-062>064-075>078-110530-
Gray KS-Finney KS-Hodgeman KS-Trego KS-Kearny KS-Lane KS-Grant KS-
Scott KS-Haskell KS-Ness KS-Ford KS-
1144 PM CDT Sat Jun 10 2023
...Strong thunderstorms will impact portions of northwestern Ford,
Kearny, Finney, northeastern Grant, Scott, western Ness, western
Hodgeman, southwestern Trego, Lane, northern Gray and northern
Haskell Counties through 1230 AM CDT...
At 1144 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pendennis to 8 miles south of Dighton to
10 miles northwest of Deerfield. Movement was southeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Deerfield around 1200 AM CDT.
Other locations in the path of these storms include Beeler and
Kalvesta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3840 9976 3791 10013 3757 10108 3823 10155
3826 10154 3826 10113 3851 10113 3866 10074
3870 10071 3870 10016 3880 10015
TIME...MOT...LOC 0444Z 329DEG 38KT 3865 10028 3835 10050 3810 10127
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial Weather Statement
National Weather Service Dodge City KS
1205 AM CDT Sun Jun 11 2023
KSZ066-110545-
Stafford KS-
1205 AM CDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of Stafford County
through 1245 AM CDT...
At 1205 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ellinwood, moving south at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hudson around 1225 AM CDT.
Other locations in the path of this storm include Stafford, Zenith
and Neola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3785 9890 3826 9885 3826 9850 3818 9847
3784 9847
TIME...MOT...LOC 0505Z 346DEG 35KT 3830 9867
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RBURGThe Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 05:14 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106898, 1106899.